Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 9, 2013, 6:46 AM CDT for Anderson County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2013, 6:46 AM CDT (11:46 UTC)
- Expired
- Aug 9, 2013, 10:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:33 AM CDT | FLASH FLOOD | 1 E Kincaid, KS | WATER RESCUE ONGOING JUST EAST OF KINCAID ON 31 HIGHWAY. EMERGENCY RESPONDERS EN ROUTE ENCOUNTERING WATER OVER THE ROADWAY ON 300 ROAD BETWEEN COLONY AND KINCAID. |
| Aug 9, 7:52 AM CDT | HEAVY RAIN 3.15 | Colony, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619
WGUS53 KTOP 091146
FFWTOP
KSC003-091545-
/O.NEW.KTOP.FF.W.0016.130809T1146Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
646 AM CDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1045 AM CDT
* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
COLONY...
KINCAID...
LONE ELM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
3803 9508 3804 9552
$$
HENNECKE3 follow-up statements
161
WGUS73 KTOP 091245
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
745 AM CDT FRI AUG 9 2013
KSC003-091545-
/O.CON.KTOP.FF.W.0016.000000T0000Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
745 AM CDT FRI AUG 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTHERN ANDERSON COUNTY...
AT 735 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING AND A WATER RESCUE ON 31 HIGHWAY NEAR KINCAID. 300 ROAD
BETWEEN COLONY AND KINCAID ALSO HAD FLOOD WATER RUNNING OVER THE
ROAD. FLASH FLOODING IS LIKELY ONGOING ACROSS MUCH OF FAR SOUTHERN
ANDERSON COUNTY.
LOCATIONS IMPACTED INCLUDE...
COLONY...KINCAID AND LONE ELM.
SOME BASINS INCLUDED ARE DEER CREEK...CARLYLE CREEK...COAL
CREEK...MARTIN CREEK...AND TRIBUTARIES OF THE LITTLE OSAGE
RIVER...AS WELL AS OTHER SMALLER TRIBUTARIES AND CREEKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
3803 9508 3804 9552
$$
BARJENBRUCH791
WGUS73 KTOP 091421
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
921 AM CDT FRI AUG 9 2013
KSC003-091545-
/O.CON.KTOP.FF.W.0016.000000T0000Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
921 AM CDT FRI AUG 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
SOUTHERN ANDERSON COUNTY...
AT 915 AM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH
FLOODING WITH QUITE A FEW AREAS STILL UNDER WATER. MANY OF THE
FEEDER CREEKS AND STREAMS ARE SWOLLEN WITH LOTS OF WATER COMING OUT
OF THE FIELDS. DOPPLER RADAR CONTINUES TO SHOW MODERATE RAINFALL
OVER SOUTHERN ANDERSON COUNTY...AND THE FLASH FLOODING WILL REMAIN A
HAZARD THROUGH 1045 AM. THE RAINFALL IS EXPECTED TO CONTINUE
WEAKENING THROUGH THE MID MORNING HOURS.
LOCATIONS IMPACTED INCLUDE...
COLONY...KINCAID AND LONE ELM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL HAS CAUSED FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
&&
LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
3803 9508 3804 9552
$$278
WGUS73 KTOP 091543
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 AM CDT FRI AUG 9 2013
KSC003-091550-
/O.EXP.KTOP.FF.W.0016.000000T0000Z-130809T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
1043 AM CDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM CDT FOR SOUTHERN
ANDERSON COUNTY...
AT 1040 AM CDT...EMERGENCY MANAGEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING. HOWEVER THERE REMAINS QUITE A BIT OF WATER
IN THE FIELDS WITH CREEKS AND STREAMS STILL SWOLLEN. BECAUSE OF THIS
THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD
WARNING IN EFFECT UNTIL 230 PM.
DO NOT DRIVE INTO FLOOD WATERS. ONLY A FEW FEET OF WATER CAN WASH A
VEHICLE OFF THE ROAD. TURN AROUND...DONT DROWN.
LAT...LON 3807 9552 3814 9508 3814 9507 3804 9507
3803 9508 3804 9552
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:16 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 4:16 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 416 AM CDT Fri Aug 9 2013 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT FRI AUG 9 2013 A large mid-level low remains anchored north of the Great Lakes region with a broad trough stretching across much of the northern and northeastern U.S. Within this mid-level pattern, a weak shortwave trough was present over northwestern Kansas. However, models show this wave shearing out and weakening today as it slowly progresses eastward toward the area. As of 09z, a stationary front was stretched along the Oklahoma/Texas border, which is a bit further south than models had previously shown. Along and north of this boundary an MCS had developed and was being supported by decent isentropic lift. This MCS was tracking east-northeast across Oklahoma and extended northward into far southern Kansas. As a result of this front being pushed further south of the region, models are actually in good agreement in keeping these widespread showers and thunderstorms focused primarily across southern Kansas this morning. However, a narrow convergence zone has set up generally along the I-70 corridor, helping to support the development of some scattered showers around that area. In general, models have been trending better with this early morning MCS, which limits the northern extent of which these showers and thunderstorms are expected to track. Best precipitation chances within the forecast area look to be focused across east central Kansas as this activity lifts northeastward toward the area this morning. Anticipate that these showers and thunderstorms will struggle to spread further north of the I-70 corridor as surface high pressure remains in place over Minnesota and Wisconsin, resulting in light northeasterly winds and ultimately drier air advecting into northeast Kansas. As a result, expect only some scattered light showers and isolated thunderstorms over the northern half of the forecast area today as a result of that convergence zone. Have increasing PoPs across east central Kansas through the morning hours and into the early afternoon as this MCS advances into southeast Kansas. Expect this activity to quickly diminish mid to late afternoon into the evening hours as this system weakens and isentropic lift diminishes greatly. By this evening, have only slight chance PoPs focused across far east central Kansas with dry conditions likely by the overnight hours. As for temperatures, expect some breaks in the cloud cover today, especially across far northern Kansas, due to the limited amount of precipitation. As a result, have bumped high temperatures for today up a couple of degrees into the low 80s. With cloud cover gradually diminishing from northwest to southeast across the forecast area tonight, overnight lows should be on the cool side once again with temperatures dropping into the low to mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 350 AM CDT FRI AUG 9 2013 The details of the mid to long term forecast remain murky due to the rather poor model performance in resolving precipitation features over the past week. Despite the general uncertainty, a few things can be forecast with higher relative confidence. The first is that the general long wave pattern will see very little change with a deep trough over the eastern CONUS, a trough off the Pacific northwest coast, and weak ridging over the Rockies. Locally, this points to a continued northwest flow pattern with occasional weak disturbances moving nearby or overhead. This should keep temperatures through the period generally in the 80s with some day-to-day variation mainly depending on cloud cover. Timing of the individual disturbances is difficult, but can say with some confidence that the periods most likely to be mainly dry across the area are Saturday into Sunday. There also appears to be a fair chance for thunderstorms to impact the area between Sunday night and Monday night as some indications suggest that the warm front tries to surge north into Kansas with a low level jet focused toward northeast Kansas. It then appears that the surface high pressure to the northeast may strengthen and push drier air back into the forecast area by Tuesday, with precip chances decreasing accordingly. The main uncertainty through the period is not if it will rain, but where it will rain. Thunderstorms are likely within 300 miles of Topeka essentially every day of the coming week, but with a drier airmass to the northeast, an ever-present frontal boundary to the south and west, and slight variations to the track of weak upper level disturbances, minor changes in the weather pattern can make the difference between dry and very wet conditions across the forecast area. Barjenbruch && .AVIATION...(For the 06Z TAFs through 06Z Friday Night) Issued at 1143 PM CDT THU AUG 8 2013 Scattered showers and perhaps a isolated thunderstorms may develop late tonight and last through the morning hours at the TAF sites. If showers or isolated thunderstorms move over the TAF sites...then visibilities and ceilings may briefly lower to MVFR criteria. Otherwise...expect VFR conditions through the next 24 hours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Barjenbruch AVIATION...Gargan
Hazardous weather outlook, Aug 9, 5:12 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 512 AM CDT FRI AUG 9 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-101015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 512 AM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD NORTHEASTWARD INTO EAST CENTRAL KANSAS THIS MORNING. LOCATIONS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35 MAY EXPERIENCE SOME BRIEF PERIODS OF HEAVY RAINFALL FROM THESE ISOLATED THUNDERSTORMS WHICH COULD LEAD TO SOME LOCALIZED FLOODING. THESE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EAST CENTRAL KANSAS ON SATURDAY...AND IN NORTHERN KANSAS ON SUNDAY. THUNDERSTORMS BECOME MORE LIKELY ACROSS THE AREA FOR MONDAY NIGHT THROUGH TUESDAY...WITH A SLIGHT CHANCE FOR STORMS AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:39 AM CDT | Areal Flood Warning | TOP | Anderson | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.